DONATE
FOR PHYSICIANS
HEALTH AND NUTRITION
ETHICAL RESEARCH & EDUCATION
MEDIA CENTER
LEGISLATIVE FOCUS
CLINICAL RESEARCH
EDUCATIONAL LITERATURE
MEMBERSHIP
SHOP

Connect with Us

 

 

The Physicians Committee



BREAKING MEDICAL NEWS August 5, 2005

HRT Postpones Hot Flashes, Rather Than Eliminating Them

August 5, 2005

Hot flashes can be suppressed with estrogens and progesterone, but symptoms are likely to return as soon as the treatment is stopped, according to a new report from the Women’s Health Initiative. In May, 2002, findings of serious risks led the study investigators to discontinue hormone use. The 8,405 women who abruptly stopped their estrogens and progesterone were then surveyed. More than half of women who had had hot flashes prior to beginning hormones found them recurring when the treatment was ended. Women who had not had hot flashes prior to starting the hormones tended to remain symptom-free after discontinuing them. The study suggests that hormones are not a long-term solution to hot flashes and supports the use of non-hormonal strategies for dealing with menopausal symptoms.

Ockene JK, Barad DH, Cochrane BB, et al. Symptom experience after discontinuing use of estrogen plus progestin. JAMA. 2005;294:183-193.

Subscribe to the Physicians Committee's Breaking Medical News.

Breaking Medical News is a service of the Physicians Committee for Responsible Medicine, 5100 Wisconsin Ave., Ste. 400, Washington, DC 20016, 202-686-2210. Join the Physicians Committee and receive the quarterly magazine, Good Medicine.



   
This site does not provide medical or legal advice. This Web site is for informational purposes only.
Full Disclaimer | Privacy Policy

The Physicians Committee
5100 Wisconsin Ave., N.W., Ste.400, Washington DC, 20016
Phone: 202-686-2210     Email: pcrm@pcrm.org